Type 2 diabetes drug under investigation by EMA

The European Medicines Agency (EMA) has launched a review into the safety of Type 2 diabetes medicines called SGLT2 inhibitors.

The review was requested by the European Commission following over a hundred cases of diabetic ketoacidosis (DKA) in patients treated with canagliflozin, dapagliflozin and empagliflozin – medicines known as SGLT2 inhibitors.

The EMA says that patients who use these drugs should consult their doctor if they have any of the symptoms of DKA, which include excessive thirst, unusual fatigue, and confusion, or if their blood glucose levels go high.

Healthcare professionals who are treating patients with SGLT2 inhibitors are advised to: (i) inform patients of the symptoms and signs of DKA (e.g. nausea, vomiting, abdominal pain, excessive thirst, difficulty breathing, confusion, unusual fatigue or sleepiness); (ii) test for raised ketones in patients with symptoms of diabetic ketoacidosis (DKA) even if plasma glucose levels are near normal; (iii) take appropriate measures to correct the DKA and to monitor glucose levels; and (iv) continue to report suspected side effects to SGLT2 inhibitors or any other medicines on a YELLOW Card.

“The number of reported cases of diabetic ketoacidosis in patients treated with SGLT2 inhibitors is very small”, said Simon O’Neill, Diabetes UK director of health intelligence. “However, it is important that patients consult their doctor if they feel unwell and their blood glucose levels go high. Patient safety is of paramount importance and we await the results of the European Medicines Agency investigation into the long-term safety of these drugs with interest.”

 

Post a Comment